Intravenous heparin and insulin pharmacy mix-up compensation

0

Intravenous news: The Vancouver Sun reports “The Saskatoon Health Region has paid an undisclosed amount to a couple whose infant son died of pneumonia about two weeks after he and three other premature babies were accidentally given intravenous insulin due to a mix-up in the Royal University Hospital pharmacy.

“I’d rather have my son than a settlement,” said Bonnie Washam, whose first-born son Andrew was just 44 days old when he died on Aug. 31, 2010.

“We mainly wanted to do this so we could prove to everybody else who’s had a fatal loss that it can be done,” she said. “It would be nice if it would have been a written apology, but instead it was just, ‘Here’s money, sign this,’ and that was it.”

Andrew and three other infants in the hospital’s neonatal intensive care unit suffered dangerously low blood sugar levels on Aug. 14, 2010, before staff noticed their deteriorating conditions and stabilized them.

The babies were all on IV solutions called “total parenteral nutrition” (TPN) infusions, which were supposed to include a blood thinner called heparin. However, because of a labelling error at the hospital’s crowded pharmacy, they instead received insulin, which had a similar label under its brand name, humulin R.

Click here for the full story.

Main page

Share.

Comments are closed.

Free Email Updates
Join 5.5K IVTEAM members. Subscribe now and be the first to receive all the latest free updates from IVTEAM!
100% Privacy. We don't spam.